Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 60, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 3, 2010, 9:34 PM CDT for Marshall County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2010, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 3, 2010, 10:02 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:40 PM CDT | HAIL 1 | 5 Ese Stephen, MN | VERY HEAVY RAIN AND OCCASSIONAL LARGE HAIL STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
200 WFUS53 KFGF 040234 TORFGF MNC089-040330- /O.NEW.KFGF.TO.W.0060.100704T0234Z-100704T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 934 PM CDT SAT JUL 3 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA... * UNTIL 1030 PM CDT * AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 2 MILES NORTH OF ARGYLE...OR 27 MILES EAST OF GRAFTON... MOVING TO THE EAST AT 15 MPH. * THE TORNADIC STORM WILL BE NEAR... FLORIAN AROUND 1015 PM CDT. OLD MILL STATE PARK AND ENGLUND AROUND 1020 PM CDT. STRANDQUIST AND MIDDLE RIVER AROUND 1030 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4854 9656 4853 9576 4827 9680 4843 9691 TIME...MOT...LOC 0234Z 253DEG 11KT 4837 9680 $$ TG
2 follow-up statements
809 WWUS53 KFGF 040246 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 946 PM CDT SAT JUL 3 2010 MNC089-040330- /O.CON.KFGF.TO.W.0060.000000T0000Z-100704T0330Z/ MARSHALL MN- 946 PM CDT SAT JUL 3 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA UNTIL 1030 PM CDT... AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTHEAST OF ARGYLE...OR 30 MILES EAST OF GRAFTON...MOVING TO THE EAST AT 15 MPH. THE TORNADIC STORM WILL BE NEAR... OLD MILL STATE PARK AND FLORIAN AROUND 1005 PM CDT. ENGLUND AROUND 1010 PM CDT. STRANDQUIST AND MIDDLE RIVER AROUND 1030 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4828 9675 4845 9686 4854 9656 4853 9576 TIME...MOT...LOC 0246Z 251DEG 13KT 4841 9672 $$ TG
418 WWUS53 KFGF 040302 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1002 PM CDT SAT JUL 3 2010 MNC089-040313- /O.CAN.KFGF.TO.W.0060.000000T0000Z-100704T0330Z/ MARSHALL MN- 1002 PM CDT SAT JUL 3 2010 ...THE TORNADO WARNING FOR CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4828 9675 4845 9686 4854 9656 4853 9576 TIME...MOT...LOC 0303Z 251DEG 13KT 4843 9663 $$ TG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 3, 8:45 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 3, 8:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 845 PM CDT SAT JUL 3 2010 .DISCUSSION...MAIN CHALLENGE CONTINUES TO BE SEVERE THREAT. SEVERE THUNDERSTORM WATCH 440 WAS ISSUED A FEW HOURS AGO...BUT STORMS HAVE HAD A HARD TIME OVERCOMING WARM MID-LEVEL TEMPERATURES. THINK BEST SEVERE THREAT WILL BE MORE TOWARD MIDNIGHT (AFT 03Z OR 04Z) AS MID-LEVEL TEMPS COOL SLIGHTLY AND 500MB WAVE APPROACHES FROM THE SOUTHWEST. THIS THREAT WOULD BE MAINLY ACROSS THE SOUTHERN FA AS STRONGEST FORCING ENCOUNTERS STRONGER INSTABILITY. HEAVY RAIN MOST LIKELY THE MAIN THREAT...ALONG WITH STRONG WINDS WITH ACTIVITY APPROACHING FROM THE SW (ISOLD LARGE HAIL). GOING TO ALLOW THE SEVERE WATCH TO CONTINUE FOR NOW...BUT MAY BE ABLE TO CANCEL ACROSS THE FAR NW FA IN A COUPLE HOURS. && .AVIATION...MAIN STORY AVIATION WISE WILL BE COVERAGE AND TIMING OF THUNDERSTORMS AND WIND SHIFT WITH FRONT. SKIES SHOULD CLEAR OUT FOR SUNDAY WITH MODELS SUGGESTING ANY LOWER LEVEL CLOUDS SHUNTED WELL TO THE EAST AND SOUTH OF THE AREA WITH DRIER AIRMASS MOVING IN ON WEST WINDS DAYTIME SUNDAY. && .PREV DISCUSSION... /ISSUED 246 PM CDT SAT JUL 3 2010/ SHORT TERM... SEVERE TSTM POTENTIAL LATE THIS AFTERNOON INTO THE EVENING IS THE MAIN FORECAST CHALLENGE IN THE SHORT TERM. MODELS DIFFER ON QPF PLACEMENT/TIMING TONIGHT SO DO NOT HAVE TOO MUCH CONFIDENCE IN THE SMALL SCALE DETAILS. SUN-TUE...THERE MAY BE SOME LINGERING CONVECTION YET ON SUNDAY MORNING OTHERWISE WILL KEEP THE REST OF THE DAY DRY. IN THE WAKE OF THE COLD FRONT HIGH TEMPS LOOK TO RUN AT LEAST 10F COOLER THAN TODAY. DEW POINT VALUES SHOULD ALSO DROP AT LEAST 10F TOO WHICH SHOULD MAKE FOR A MUCH MORE MANAGEABLE DAY. MODELS SHOW ANOTHER WEAK BOUNDARY MOVING IN BY MON AFTERNOON WITH A LITTLE INSTABILITY SO WILL KEEP LOW PCPN CHANCES THEN. MON NIGHT INTO TUE THE NEXT 500MB WAVE DROPS INTO THE AREA WITH A COLD POOL MOVING IN BY TUE AFTERNOON. NOT LOOKING TOO SIGNIFICANT BUT THERE COULD BE A FEW SHOWERS/TSTMS AROUND. FORECAST ALREADY HAD SOME LOW PCPN CHANCES AND BASICALLY KEPT THEM AS IS. LONG TERM [WED-SAT]... 00Z ECMWF/00Z AND 12Z GFS/00Z GEM ALL IN GOOD AGREEMENT WITH HIGH PRESSURE SETTLING SOUTHWARD INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA WED-THU PERIOD AND MOVING EAST OVER AREA FRIDAY BEFORE SLIDING EAST SATURDAY. THUS DRY WEATHER WILL BE MAINTAINED WED-FRI PERIOD. WILL ADD A 20 POP FOR SATURDAY IN ERN ND AS ECMWF SHOWS NEXT SHORT WAVE APPROACHING THE CENTRAL DAKOTAS BY 00Z SUN WHILE GFS IS A BIG SLOWER. ONE CAVEAT TO DRY FCST WED-THU IS THAT UPPER TROUGH WILL BE OVERHEAD WITH SFC HIGH TO THE WEST. WITH COOLER AIR ALOFT WILL LIKELY BE AFTN CU AND WOULDNT BE SURPRISED TO SEE ISOLD SHOWER POP UP IN THE AFTN BOTH WED AND THU. LOOK FOR MORE PLEASANT TEMPS TO ARRIVE WITH HIGHS IN 70S AND LOWS IN THE 50S. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jul 3, 6:58 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CDT SAT JUL 3 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 658 AM CDT SAT JUL 3 2010 ...RISK OF SEVERE STORMS AND HEAVY RAINFALL LATE THIS AFTERNOON AND OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. BY LATE AFTERNOON THE FRONT WILL BE ORIENTED FROM THE NORTHERN RED RIVER VALLEY SOUTHWEST TO NEAR PIERRE SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS WITH STORM DEVELOPMENT AFTER 4 PM. AS THE STORMS BECOME MORE ORGANIZED THIS EVENING THERE WILL BE THE THREAT FOR HEAVY RAINFALL. THE FAVORED LOCATION FOR HEAVY RAINFALL WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND NORTHWEST MINNESOTA. RAIN TOTALS COULD BE IN EXCESS OF TWO INCHES BEFORE THE RAIN MOVES OUT OF THE AREA SUNDAY MORNING. PRIOR TO THUNDERSTORM DEVELOPMENT IT WILL BE ANOTHER HOT AND HUMID DAY WITH THE HEAT INDEX APPROACHING 100 DEGREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Special weather statement, Jul 3, 9:10 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 910 PM CDT SAT JUL 3 2010 MNZ005-040300- ROSEAU MN- 910 PM CDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL 1000 PM CDT... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTH OF GREENBUSH...OR 25 MILES WEST OF ROSEAU...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINECREEK... TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:17 PM CDT | Areal Flood Advisory | FGF | Becker, Clay, Otter Tail, Wilkin | 2 hr |
| Jul 3, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 40 min |
| Jul 3, 10:24 PM CDT | Areal Flood Advisory | FGF | Kittson, Marshall, Roseau | 9 hr |
| Jul 3, 10:50 PM CDT | Areal Flood Advisory | FGF | Becker, Hubbard, Otter Tail, Wadena | 53 min |
| Jul 3, 11:33 PM CDT | Flash Flood Warning | FGF | Becker, Clay, Hubbard, Otter Tail, Wadena, Wilkin | 8 hr |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.